I have wanted to write a blogpost so often. I sat down at the computer many times in the last few weeks to update you on what has been going on.
Most often what happened when I did that is simple: I got very tired and fell asleep. Sometimes my vertigo was really distracting. Sometimes the distraction was something wonderful: one of the kids wanted to tell me something. Frequently it was Tristan in his little voice saying, “I love you, Mama.” That one always takes priority, of course.
I’m on a lot of pain medication at the moment. I have been since leaving the hospital almost three weeks ago. The positive effects of radiation haven’t quite kicked in yet. I still have many of the negative effects of radiation. These will go away soon. But right now I’m still waiting. This is totally normal for radiation that is used in the way I used it, I should point out; it takes weeks, and in fact months, for the positive benefits of radiation to be fully realized. During that time the negative side effects of radiation can linger.
They radiated my spine in the T9/T10 areas from both the front and back and also radiated my pelvis through from the left and right sides for ten sessions over two weeks. The side effects that I have are related to the particular lines of radiation and what areas the beams hit while also hitting their targets. For me, esophagus, stomach, intestines, colon, pelvis, sacrum, and spine were the main areas hit. Esophagitis which makes eating and drinking painful is starting to decrease (but the raspy voice continues). Problems with digestion continue. Lowered blood counts continue. Pain and inflammation in nerves and tumor sites continue. Heartburn and colitis have decreased. I do not have radiation burns right now and they really didn’t get too bad over the course of those two weeks, just some sensitive pinkish/brownish areas.
The pain that was so debilitating is finally under control with pain patches. It takes quite a high dose to keep it managed right now but we will try decreasing this amount as the weeks go on. I will meet with the palliative care team in a few weeks to talk through a strategy for the reduction. The team is always available by phone for any fine tuning or questions that I have until that time.
Again I’d like to remind readers that palliative care is not synonymous with end-of-life care. Palliative care is for pain management and side effect management at any point of treatment for cancer or other diseases. If you have pain or other problems that are bothering you or a loved one, I encourage you to talk to the specialists in palliative care. They will be able to help.
Patients and their families often wait too long to consult with these specialists because they think talking to them implies something about death. It does not. In fact, if you wait too long (until the very end of life) the palliative team will probably be less likely to fully help you or your loved one because they won’t know how the patient responds to different medications, what their side effects are, what doses they respond to, etc. Palliative care doctors can help better if they know the patient and their particular side effect profile. I implore you to use them sooner rather than later. Time and again, studies have shown that healing occurs better when patients are not in pain.
We aren’t quite sure where it’s coming from, but my vertigo is quite the problem right now. We know it is from one of my medications, presumably the pain one. Of course for now I still need to make my pain medication the priority. As I said earlier, as soon as I can, I’ll be decreasing that dose. We know from a scan a few weeks ago that I do not have any metastases in my brain causing the vertigo. Of course that was a natural concern and it’s nice to have that possibility off the list. I still can’t drive because of the vertigo. So I’ve been housebound for the three weeks I’ve been home. Before that I was in the hospital for almost three weeks. I don’t have cabin fever too much because of the bad weather we have been having. But I’m probably getting close.
I’m still trying to figure things out. I’m still adjusting to the new information about the tumors and the progression that’s been happening in my body over the last few months. I’m learning about the genomic mutations that are present in the metastases and what they mean for future chemotherapy and clinical trial choices. I did not start the clinical trial I was planning to, obviously. Instead, we needed to do more aggressive and surefire treatments rather than investigational. Therefore, I did the radiation and then started chemotherapy 5 days after the completion of radiation (a bit of a fast track but I felt up for it and my bloodwork and exams indicated to my oncologist that I was ready).
I started chemotherapy two and a half weeks ago. I’ve had three infusions so far of Taxol. This is an intravenous chemotherapy that works on rapidly dividing cells of all kinds. One ramification of that action is that it will make my hair, eyebrows, and lashes come out in the next few weeks. I received it in a different regimen six years ago as many people do with early stage breast cancer following the use of Adriamycin and Cytoxan on a dose-dense schedule (every 2 weeks). It’s a popular drug.
The way it’s used now in the metastatic setting is different in terms of dose and frequency of infusions. In the metastatic setting there are different doses that are used. I’m using the highest right now. It is done in a “three weeks on, one week off” schedule. That means I get it once a week for three weeks and then I get a one week break. Though I never had a bad reaction to it in 2007, I did have a reaction to the drug the first time I got it a few weeks ago. I won’t go into the details of it here. I’ll just say that with increased amounts of steroids as pre-meds I’ve done just fine with the Taxol since that first episode.
For now I’ll close by saying I’m grateful for the friends that have been lending a hand with rides and playdates and meals while I’ve been housebound and unable to drive. I’m thankful for all of my readers who have been checking in on me and waiting patiently for this update. I am so happy to see so many new blog readers and Twitter followers in the past few weeks!
I want to give special recognition to all of the doctors, nurses, aides, therapists, and everyone else I came in contact with at Sloan-Kettering while I was hospitalized. Yes, there are always ways to improve, but I can truly say that I felt fortunate to be in such a caring environment for those weeks. I never doubted that it was the right place and that everyone there had my health and overall well-being first and foremost in their minds. It was always a team effort and for those of you who helped me in every way, I thank you. The fact that I miss so many of the you who cared for me shows that you made an impression on me.
The blogposts will return to a mix of updates, practical advice, and poetry as the weeks go on and I feel more and more like myself. Most posts will be shorter than this one but I know most of you have been wondering how I am and what I’ve been up to. I think this brings you up to date.
*Please note that I do not need suggestions for my side effects. I haven’t gone into the details here of what I’m taking, but I do have what I need from my team. Thank you!
Find a bit of beauty in the world. Share it. If you can’t find it, create it. Some days this may be hard to do. Persevere.